New Mexico, 2012

Tornado in New Mexico, July 24, 2012

July 24, 2012 · NWS ABQ · 1 event in 1 county or zone

A ridge of high pressure slowly moved east across Arizona/Utah and into western Colorado and northwest New Mexico resulting in a weak northwest flow pattern aloft. Another round of mainly scattered showers and thunderstorms developed during the afternoon hours over the northern high terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A ridge of high pressure slowly moved east across Arizona/Utah and into western Colorado and northwest New Mexico resulting in a weak northwest flow pattern aloft. Another round of mainly scattered showers and thunderstorms developed during the afternoon hours over the northern high terrain. A back door cold front made its way into the state from the northeast corner and became focus for several strong thunderstorms into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 24, 2:09 PM MST, 48 minutes earlier.

Area forecast discussion, Jul 24, 2:09 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 PM MDT TUE JUL 24 2012

.DISCUSSION...
ACTIVE WEATHER CONTINUES AS WIDESPREAD SHOWERS AND THUNDERSTORMS
HAVE FORMED OVER W AND CNTRL NM. SOME HEAVY RAIN OVER THE LAS
CONCHAS BURN SCAR...BUT OVERALL NOT AS MANY HEAVY RAINERS TODAY
AS COMPARED TO YESTERDAY. SHORT WAVE IN TX PANHANDLE WILL NOT BE
A PLAYER IN OUR WEATHER TONIGHT...BUT SHORT WAVE OVER ERN AZ WILL
BE AS IT DRIFTS INTO WRN NM. COULD SEE CONVECTION EXIST WELL INTO
THE NIGHT OVER THE WRN ZONES. COULD STILL BE SOME LOCAL FLOODING
ISSUES THROUGH THIS EVENING...JUST ABOUT ANYWHERE.

BACK DOOR COLD FRONT TO REACH THE FAR NE WED AND COULD HELP FOCUS
THUNDERSTORMS THERE IN THE PM. OTHERWISE W AND CNTRL HIGH TERRAIN
AGAIN THE PRIME AREAS FOR CONVECTION WED...WITH THE STEERING FLOW
FROM N TO S. HIGH PRESSURE TO OUR W BEGINS TO AFFECT NM WITH SOME
DRYING IN THE MID LEVELS ACROSS THE FAR NW.

BACK DOOR COLD FRONT TO MOVE S AND W WED NIGHT INTO EARLY THU WITH
RENEWED MOISTURE. SCATTERED TO NUMEROUS SHOWERS AND STORMS EXPECTED
OVER ALL BUT THE NW...WHERE HIGH PRESSURE WILL BE BUILDING IN AND
SUPPRESSING CONVECTION.

ABOVE MENTIONED HIGH PRESSURE WILL BEGIN TO SHIFT TO THE E FRI AND
ESPECIALLY OVER THE UPCOMING WEEKEND. WE WILL TRANSITION TO A S TO
N MONSOONAL FLOW THAT WILL FAVOR THE WESTERN THIRD OF THE STATE FOR
THE WEEKEND. CHJ

&&

.FIRE WEATHER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE EVENING BEFORE DECREASING IN COVERAGE AS AN UPPER LEVEL
TROUGH PASSES EASTWARD ACROSS THE FORECAST AREA. IN THE WAKE OF THE
UPPER LEVEL TROUGH...DRIER AIR WILL MOVE INTO CENTRAL AND NW PARTS
OF THE STATE WITH A DOWNTICK IN THUNDERSTORM COVERAGE ON WEDNESDAY.
THE EXCEPTION WILL BE THE SANGRE DE CRISTO MOUNTAINS...NORTHEAST AND
EAST CENTRAL PLAINS...WHERE A BACK DOOR COLD FRONT WILL ENTER
WEDNESDAY AND SOME POTENTIALLY STRONG THUNDERSTORMS WILL TRACK
SOUTHEASTWARD OFF THE SANGRES IN NORTHWEST FLOW ALOFT DURING THE
AFTERNOON AND NIGHT.

THURSDAY...THE BACK DOOR COLD FRONT WILL FLOW INTO THE CENTRAL
VALLEY WITH ONLY A LIGHT EAST WIND BELOW CANYONS. BROAD SCALE
EASTERLY UPSLOPE FLOW WILL MAKE THE CENTRAL MOUNTAIN CHAIN AND EAST
SLOPES FAVORED FOR WETTER CONVECTION DURING THE DAY. THEN...FLOW
AROUND A MID LEVEL HIGH NEAR THE NM/CO BORDER SHOULD STEER A FAIR
AMOUNT OF CONVECTION INTO THE CENTRAL VALLEY AND UP THE EAST SLOPES
OF THE CONTINENTAL DIVIDE DURING THE EVENING.

FRIDAY THROUGH THE WEEKEND THE 500 MB HIGH PRESSURE SYSTEM WILL
GRADUALLY SHIFT EASTWARD OVER OKLAHOMA.  GFS AND ECMWF INDICATE THAT
FRIDAY MAY BRING THE MOST WIDESPREAD CONVECTION OF THE WEEKEND...AS
AN EASTERLY WAVE EMBEDDED IN THE RIDGE TRACKS NORTHWESTWARD ACROSS
SOUTHERN AND EASTERN PARTS OF THE FORECAST AREA. THE ECMWF DEPICTS
FRIDAYS PRECIP SOMEWHAT LIGHTER AND LESS WIDESPREAD THAN THE
GFS...BECAUSE IT TRACKS THE WAVE A LITTLE FARTHER SOUTH. A TYPICAL
MONSOON MOISTURE PLUME IS PROGGED TO EXTEND NORTHWARD ALONG THE
NM/AZ BORDER SATURDAY AND SUNDAY WITH THE BEST WETTING PRECIP
CHANCES ALONG AND WEST OF THE CONTINENTAL DIVIDE.

TEMPERATURE-WISE...HIGHS NEAR AN A LITTLE BELOW NORMAL ARE EXPECTED
IN THE WEST WEDNESDAY...WITH READINGS UP TO 9 DEGREES ABOVE NORMAL
ACROSS THE EAST. AFTER NEAR NORMAL READINGS THURSDAY...HIGHS UP TO 7
DEGREES BELOW NORMAL ARE EXPECTED ACROSS THE WEST FRIDAY THROUGH THE
WEEKEND AS HIGHS IN THE EAST GRADUALLY RISE UP TO 8 DEGREES ABOVE
NORMAL. 44

&&

.AVIATION...
18Z TAF CYCLE
SCT TO NMRS TS/SHRA WILL IMPACT THE CENTRAL MTN CHAIN WWD TODAY
AND THIS EVENING...WITH SCT/ISOLD ACTIVITY FARTHER EAST. MOST OF
THE CONVECTION WILL TRAVEL SLOWLY TO THE EAST. WET MICROBURSTS MAY
PRODUCE WIND GUSTS UP TO 45 KT. STRONGER STORMS MAY ALSO PRODUCE
SMALL HAIL AND BRIEF PERIODS OF IFR CONDITIONS. DRIER AIR WILL
MOVE INTO NW NM FROM THE WEST WEDNESDAY RESULTING IN A DOWNTICK IN
THUNDERSTORM COVERAGE IN MOST LOCATIONS. WATCH FOR A POTENTIALLY
LARGE CLUSTER OF STRONG THUNDERSTORMS IN NW FLOW ALOFT TO TRACK
SEWD OFF THE SANGRES AND ACROSS THE NE/E CENTRAL PLAINS WED AFTN
AND EVENING. 44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  62  94  63  95 /  30  20  10  20
DULCE...........................  48  87  48  90 /  40  30  20  30
CUBA............................  53  88  54  87 /  40  30  20  30
GALLUP..........................  54  87  56  89 /  50  30  20  20
EL MORRO........................  53  83  52  84 /  50  40  30  30
GRANTS..........................  56  86  55  86 /  50  30  20  30
QUEMADO.........................  55  80  56  84 /  50  40  40  30
GLENWOOD........................  60  88  59  92 /  40  30  30  20
CHAMA...........................  48  79  50  81 /  50  40  30  40
LOS ALAMOS......................  58  86  62  85 /  40  50  30  50
PECOS...........................  56  83  58  81 /  40  40  30  50
CERRO/QUESTA....................  54  80  54  79 /  40  50  30  40
RED RIVER.......................  47  73  48  71 /  50  60  50  50
ANGEL FIRE......................  46  75  46  73 /  50  60  40  50
TAOS............................  51  87  51  86 /  40  40  30  40
MORA............................  54  81  54  78 /  40  50  40  40
ESPANOLA........................  55  92  56  91 /  40  30  30  40
SANTA FE........................  58  86  62  83 /  40  40  30  40
SANTA FE AIRPORT................  56  90  60  89 /  40  40  30  40
ALBUQUERQUE FOOTHILLS...........  64  90  67  89 /  30  30  30  30
ALBUQUERQUE HEIGHTS.............  66  92  69  92 /  30  30  20  30
ALBUQUERQUE VALLEY..............  62  94  65  93 /  30  30  20  20
ALBUQUERQUE WEST MESA...........  64  93  66  93 /  30  30  20  30
LOS LUNAS.......................  60  94  62  92 /  30  30  20  30
RIO RANCHO......................  64  93  67  92 /  30  30  20  30
SOCORRO.........................  66  95  67  94 /  30  30  20  30
SANDIA PARK/CEDAR CREST.........  58  89  61  86 /  40  40  30  50
TIJERAS.........................  60  92  62  90 /  40  30  30  50
MORIARTY/ESTANCIA...............  54  89  55  87 /  40  30  30  50
CLINES CORNERS..................  57  87  59  82 /  40  40  30  60
GRAN QUIVIRA....................  60  87  61  85 /  40  30  30  40
CARRIZOZO.......................  61  90  61  88 /  30  30  30  40
RUIDOSO.........................  56  82  57  81 /  40  30  30  50
CAPULIN.........................  60  84  59  79 /  40  50  50  60
RATON...........................  59  92  58  88 /  40  50  50  60
SPRINGER........................  60  89  60  85 /  40  50  40  40
LAS VEGAS.......................  57  87  56  83 /  40  50  30  50
CLAYTON.........................  66  95  65  90 /  20  30  40  30
ROY.............................  63  90  64  86 /  30  40  40  40
CONCHAS.........................  69  97  70  92 /  30  30  30  40
SANTA ROSA......................  67  97  68  93 /  30  30  30  40
TUCUMCARI.......................  71 101  71  96 /  20  30  30  40
CLOVIS..........................  67  97  68  92 /  20  20  30  40
PORTALES........................  68  98  69  94 /  20  20  30  40
FORT SUMNER.....................  69  98  70  93 /  20  20  30  30
ROSWELL.........................  71 100  71  96 /  20  20  30  40
PICACHO.........................  64  92  64  89 /  30  20  30  40
ELK.............................  60  85  61  84 /  30  20  30  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Jul 24, 5:58 AM MST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
658 AM MDT TUE JUL 24 2012

NMZ501>540-251300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
658 AM MDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY
HEAVY RAIN...MOSTLY OCCURRING IN THE AFTERNOON AND EVENING... WILL
BE LIKELY ACROSS WESTERN NEW MEXICO FROM THE GILA REGION NORTH
INTO CIBOLA AND MCKINLEY COUNTY AS WELL AS OVER THE NORTHERN
MOUNTAINS. THE GREATEST POTENTIAL FOR LOCALIZED HIGH FLOWS
IN...OR EVEN FLASH FLOODING OF...SMALL STREAMS...ARROYOS AND
WASHES STILL SHOULD BE IN THE VICINITY OF THE WHITEWATER BALDY...LITTLE
BEAR AND LOS CONCHAS BURN SCARS. STRONG GUSTY WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...VERY HEAVY RAIN AND SMALL
HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALIZED
HEAVY RAIN WILL EXPAND TO INCLUDE THE EASTERN PLAINS WEDNESDAY
THROUGH AT LEAST FRIDAY. THROUGH THIS PERIOD...EXPECT AN ONGOING
POTENTIAL FOR HIGH FLOWS OR LOCALIZED FLASH FLOODING IN AND BELOW
RECENT FOREST BURN SCARS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

The radar

The Albuquerque radar (KABX), 88 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Santa Fe

When
July 24, 2:57 PM MST to 3:01 PM MST
Where
Santa Fe County, 2.35 mi SSW of Agua Fria to 2.23 mi SSW of Agua Fria
Rating
EF0
Path length
0.04 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
35.619, -106.037

A 4-minute landspout tornado was observed in southwest Santa Fe at 2157z. The thunderstorm was located farther west at the time. No damage was reported though there were some pieces of paper observed in the debris surrounding the landspout.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyThe tornado archive for New Mexico, 2012Warnings in New Mexico, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386045.